Texas, 2006Flash Flooding and Hail in Texas, August 27, 2006
August 27, 2006 · NWS MAF · 4 events in 3 counties and zones
3 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 27, 1:47 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 27, 1:47 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN AUG 27 2006
.SHORT TERM...
SHRA/TSRA STARTING TO REDEVELOP ACRS TRANS PECOS WHERE CLOUD COVER
IS GENERALLY LESS AND INSOLATION ON ELEVATED HEAT SOURCES WITHIN
RICH MSTR IS SUFFICIENT FOR STORMS. STEERING FLOW REMAINS FAVORABLE
FOR STORMS TO MOVE OFF MTNS INTO ADJACENT PLAINS. MID LEVEL
THETA-E RIDGE AXIS REMAINS ACRS TRANS PECOS AND PERMIAN BASIN
WHICH IS IN CLOSE PROXIMITY TO AN APPARENT MID LEVEL SHEAR AXIS.
SFC PATTERN IS STILL CONVECTIVELY MASKED WITH GENERAL SE SFC WINDS
IN PLACE WHILE MSAS DATA RE-ENFORCES IDEA THAT ATMOSPHERE REMAINS
UNSTABLE...LI/S OF MINUS 4 TO 6. AS SUCH EXPECT THAT STORMS WILL
CONTINUE TO DEVELOP WHILE TENDING TO CONGREGATE IN AND NEAR MID
LEVEL THETA-E RIDGE AXIS. THUS HAVE HIEST POPS ALONG AND INVOF
MEAN POSITION OF THETA-E RIDGE - DAVIS MTN...LOWER TRANS
PECOS...SRN PB. PW/S APPROACHING 2 SUGGEST HEAVY RAINS A CONCERN
AND HAVE EXPANDED TEMPORAL/SPATIAL WORDING. HAVE CONSIDERED
ISSUING FLASH FLOOD WATCH FOR MUCH OF TRANS PECOS BUT WILL FORGO
THAT ATTP AS LOW LEVEL BOUNDARY ABSENT IN THAT AREA. WOULD SEEM
THAT BEST CHANCE FOR CONVECTION TO BE SUSTAINED INTO THE OVERNIGHT
WOULD BE SRN PB/LOWER TRANS PECOS BUT MORESO E INTO EDWARDS
PLATEAU WHERE MODEST LOW LEVEL JET MOST LIKELY TO DEVELOP.
.LONG TERM...
UNSETTLED WEATHER PATTERN TO CONTINUE FOR MUCH OF THE COMING WEEK.
KEPT THE HIGHEST POPS MONDAY (LIKELY) IN AN EAST-WEST ORIENTATION
FROM THE PERMIAN BASIN TO THE SOUTHWEST MOUNTAINS AS THE THETA E
RIDGE BECOMES MORE EAST-WEST ORIENTED WITH THE MID LEVEL SHEAR
AXIS REMAINING IN PLACE. HEAVY RAIN WILL BE A CONCERN AS A COLD
FRONT HEADS INTO THE REGION AS WELL WITH WEAK STEERING FLOW ALOFT
PARALLEL TO THE BOUNDARY. WILL MENTION LOCALLY HEAVY RAINFALL IN
THE ZONES AND FLASH FLOODING POSSIBLE IN THE HAZARDOUS WEATHER
OUTLOOK. WILL LET THE MIDNIGHT SHIFT DECIDE WHETHER TO EXPAND TO
FLASH FLOOD WATCH.
SHEAR AXIS WILL REMAIN TUESDAY AND WEDNESDAY WITH BOUNDARY
MAKING IT TO AT LEAST THE EASTERN SLOPES OF THE MOUNTAINS. HEAVY
RAINFALL WILL REMAIN A CONCERN WITH WEAK STEERING FLOW WITH
ISENTROPIC LIFT ABOVE THE BOUNDARY.
MORE TROUBLE THURSDAY AND FRIDAY AS ANOTHER SHORTWAVE TROUGH
APPROACHES FROM THE WEST REPLACING THE SHEAR AXIS. FRIDAY
COULD BE THE WETTER OF THE DAYS IF ANOTHER NORTHERN STREAM COLD
FRONT AS DEPICTED ON THE GFS40/NOGAPS SURGES SOUTH.
AFOREMENTIONED TROUGH AXIS SHIFTS EASTWARD NEXT WEEKEND WITH
MORE STABLE AIR SURFACE HIGH PRESSURE MOVING INTO THE REGION.
DECREASED POPS AND SHIFTED THEM SOUTHWARD. COOLED TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 83 66 82 / 50 60 50 50
CARLSBAD NM 70 85 65 83 / 50 40 50 50
DRYDEN TX 74 92 71 90 / 50 30 20 40
FORT STOCKTON TX 72 86 66 83 / 50 60 40 40
GUADALUPE PASS TX 64 80 59 76 / 50 60 60 50
HOBBS NM 69 82 64 82 / 40 50 50 60
MARFA TX 61 79 59 78 / 60 70 50 50
MIDLAND INTL AIRPORT TX 70 83 65 83 / 50 60 50 50
ODESSA TX 70 84 66 84 / 50 60 50 50
WINK TX 72 87 67 86 / 50 70 50 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
12/49
Hazardous weather outlook, Aug 27, 12:56 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT SUN AUG 27 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
156 PM CDT SUN AUG 27 2006 /1256 PM MDT SUN AUG 27 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO INTO THE EVENING. THE BEST CHANCES FOR
THUNDERSTORMS WILL REACH FROM THE DAVIS MOUNTAINS NORTHEAST INTO
THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS. RAINFALL
RATES OF AN INCH TO ONE AND A HALF INCHES PER HOUR MAY RESULT IN
LOCAL FLASH FLOODING AND FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER POORLY DRAINED AREAS. WIND GUSTS TO 60 MPH
AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE IN AND NEAR
ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR SIGNIFICANT RAIN WILL INCREASE ACROSS THE AREA
MONDAY INTO TUESDAY NIGHT. THE TRANS PECOS AND PERMIAN BASIN WILL
BE WITHIN THE FAVORED AREA OF HEAVY RAIN. FLASH FLOODING OR
FLOODING OF LOW LYING URBAN AND RURAL AREAS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THIS
EVENING LOCAL OFFICIALS MAY HAVE TO RESPOND TO LOCAL FLOODING
CONCERNS
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 27, 2:12 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SUN AUG 27 2006
TXZ075-082-272115-
PECOS-TERRELL-
312 PM CDT SUN AUG 27 2006
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF LONGFELLOW AT
312 PM CDT...MOVING EAST AT 15 MPH. THIS STORM MAY PASS NEAR
SANDERSON AND CROSS U.S. 285.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 27, 3:22 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT SUN AUG 27 2006
NMZ028-272215-
EDDY COUNTY PLAINS-
322 PM MDT SUN AUG 27 2006
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL EDDY COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN EDDY COUNTY AT
322 PM MDT. THIS STORM IS DRIFTING SOUTH AT 5 MPH AND WILL AFFECT
STATE HIGHWAY 128.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 27, 3:33 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT SUN AUG 27 2006
TXZ075-081-082-272230-
PECOS-BIG BEND AREA-TERRELL-
433 PM CDT SUN AUG 27 2006
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND TERRELL COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF LONGFELLOW AT 433
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS RAPIDLY
INTENSIFYING AND COULD BECOME SEVERE WITH LITTLE WARNING. PEOPLE IN
AND AROUND THE SANDERSON AREA SHOULD REMAIN ALERT TO THE POSSIBILITY
OF RAPIDLY DEVELOPING SEVERE WEATHER IN THE NEXT 30 MINUTES. GUSTY
WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
13
Special weather statement, Aug 27, 5:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT SUN AUG 27 2006
TXZ063-280015-
GLASSCOCK-
617 PM CDT SUN AUG 27 2006
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN GLASSCOCK COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF LEES AT 617
PM CDT...MOVING NORTHWEST AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...VERY HEAVY RAINFALL...DEADLY CLOUD TO GROUND
LIGHTNING...AND GUSTY WINDS TO 50 MPH.
PEOPLE IN NORTHERN GLASSCOCK COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
13
Flash Flood, Jeff Davis
- When
- August 27, 6:15 PM CST to 8:00 PM CST
- Where
- Jeff Davis County, Ft Davis
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.716, -104.140 (the zone’s center; the record gives no point)
The Presidio County Emergency Manager reported that water was inundating Texas Highway 17 between Fort Davis and Marfa.
Hail, Winkler
- When
- August 27, 6:25 PM CST
- Where
- Winkler County, Kermit
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.850, -103.083
Nickel to quarter size hail was reported in Kermit.
Flash Flood, Winkler
- When
- August 27, 7:20 PM CST to 9:45 PM CST
- Where
- Winkler County, Kermit
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
Four inches of rain fell in Kermit, resulting in many streets becoming inundated with water.
Flash Flood, Ward
- When
- August 27, 7:45 PM CST to 10:00 PM CST
- Where
- Ward County, Monahans
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.510, -103.102 (the zone’s center; the record gives no point)
Flash flooding was reported in downtown Monahans. Most locations had curb to curb flooding but some locations were under two feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 2006$283,000 · 56 kt wind · 4 events
- Flash Flood in Missouri, August 27, 2006$100,000 · 1 event
- Tornado and Hail in Texas, August 27, 2006$34,000 · F0 · 13 events
- Flood and Damaging Winds in Texas, August 27, 2006$36,000 · 54 kt wind · 8 events
- Lightning Strike in Illinois, August 27, 2006$20,000 · 1 event
- Flash Flooding and Flood in Indiana, August 27 to 28, 2006$2,000 · 5 events
- Hail in New Mexico, August 27, 20061 in hail · 3 events
- Flash Flooding in Kansas, August 27, 20062 events
- Hail in Nebraska, August 27, 20061.25 in hail · 2 events
- Damaging Winds in Kansas, August 27, 200656 kt wind · 2 events
- Flash Flood and Damaging Wind in Kentucky, August 27, 2006$5,000 · 50 kt wind · 2 events
- Flash Flooding in Connecticut, August 27, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525115, 5525113, 5525116, 5525114.